|Dorset holiday||DIY & Electronics||Family History||Hi-Fi History||Misc||Natural History||Wild Food||Walks|
|Prof. Hugh Torrens||Biography||Books||Medical||Cats||Dorset holiday||Walks etc. in Dorset||Old Photos|
There are a lot of myths about what happens when you stop taking PPIs. Here are some comments based on my own experiences when I experimented with PPI dosage. In effect, I quit PPIs twice: once by gradually reducing, and again by simply ceasing to take 20mG doses. The effects were the same.
It is said that you will get acid rebound if you stop taking PPIs. In my case I did not get acid rebound but I did get very severe Bile reflux rebound - this is far worse than plain acid!
There are two papers in my list of references (nos. 1 & 2) that explained to me that such bile rebound was very likely to be common. There are plenty of papers that say you cannot distinguish between acid reflux and bile reflux (it is indeed difficult see my comments) so I suspect most of the reported acid rebound effect is in fact bile rebound. Such bile rebound is enough to make most users go straight back onto PPIs!
This is not to say acid rebound is impossible - the speed of regrowth of neutralised proton-pumps varies enormously from person to person, so although the average is quite slow, those who have fast regrowth could conceivably over-produce to give acid rebound. Stomach fluid
What cannot be denied is that PPIs drastically change the chemical constituents of gastric fluid. Normally this contains strong hydrochloric acid with Pepsin and Gastricin - the later two being enzymes that help digestion.
There is some theory that the stomach can, on occasion, admit bile. Yes - this could be possible, either caused by a very bad diet or by being obese - fat around the pylorus (the upper part of the gut, into which bile is normally released) could conceivably cause malfunction so that bile enters the stomach. But bile should not enter a healthy stomach in normal operation.
PPIs kill or reduce (depending on dosage and frequency) stomach acid, so one theory says this will reduce gastric fluid volume, thus reducing reflux. This is only a theory - I find no measurements to uphold it, and I suspect if the stomach's proton pumps can't work, plain water will be secreted instead. But if you reduce volume, pepsin and gastricin levels will also presumably increase.
Also - as the above referred-to reference papers prove, PPIs interfere with the biliary system making bile reflux into the stomach (technical term - duodenogastric reflux or DGR - link is to my list of papers on the subject) far more likely. Such reflux will add not only bile but trypsin and other digestive enzymes (produced in the pancreas) to the stomach contents. These enzymes should not get into the stomach and surely must be more damaging to the oesophagus than was the original acid. I suspect that this effect is the cause of about 75% of the cases of oesophageal adenocarcinoma (see my reasoning on this)!
That having been said - the chances of Barrett's oesophagus progressing t cancer are low in any event - some papers (in my list) find it to be as low as 0.22% per year - that's one person in every 455 per year - not very high at all - so if PPIs make your life tolerable it is a risk well worth taking.
My own experience with stopping PPIs is that I found that major changes occurred in the first 3 months. However thereafter I suffered occasional bouts of nocturnal bile reflux which would wake me up. As the years progressed these events got less disturbing. at first they were burning in my larynx (See papers on Larygopharyngeal Reflux) but as years progressed not only did this burning get gradually less severe but also the frequency of incidents has reduced. This reduction was so gradual that I haven't logged it so cannot quantify it, nor can I say if, or when it stabilised. But now, 5 years after stopping PPIs, reflux is not much of a problem.
Was this page helpful? Please email me and/or rate this page: